Q: For years I have taken various medications for the pain of osteoarthritis in both knees. I am currently taking ibuprofen, partly because I can get it without a prescription. Several friends have mentioned newspaper articles that describe dangerous side effects of these painkillers. What is the best drug for me to take?
A: There is no easy answer to your question because all painkillers have positive and negative features. On balance, however, the best choice for most people is acetaminophen (Tylenol). Here's why:
Ibuprofen is one of a large number of medications referred to as non-steroidal anti-inflammatory drugs or NSAIDs. Aspirin and naproxen are other NSAIDs that can be purchased without a prescription. As the name indicates, the NSAIDs relieve inflammation along with reducing pain; and they are particularly valuable for types of arthritis associated with inflammation of the joints. In general, the NSAIDs are not needed for osteoarthritis since inflammation is not a feature of this form of arthritis.
The use of NSAIDs, especially aspirin, can lead to nausea, indigestion, heartburn, diarrhea and of greatest concern, gastrointestinal bleeding. There is evidence that chronic use of most NSAIDs can raise blood pressure, particularly in the elderly and in those who already have high blood pressure, although it is not clear whether aspirin does so.
Acetaminophen is not an NSAID, and unlike NSAIDs does not cause gastrointestinal aide effects or a rise in blood pressure. As you might expect, it does have a possible downside. Long-term use increases the risk of chronic kidney failure.
In one study, the frequency of chronic kidney failure was doubled in those who took more than one a day or who took more than 1,000 pills in their lifetime. The possible ill effects of aspirin and the other NSAIDs on the kidney are not yet well defined.
It is important to put the issue of increased kidney failure with acetaminophen into perspective, however. Although a doubling of the risk sounds frightening, you must keep in mind that only about two of 10,000 people develop chronic kidney failure every year. Therefore, the danger of developing chronic kidney failure as the result of taking acetaminophen remains extremely small.
Dr. Margolis is professor of medicine and biological chemistry at the Johns Hopkins School of Medicine.